New Mexico, 2023Dust Storm in New Mexico, February 13, 2023
February 13, 2023 · NWS EPZ · 1 event in 1 county or zone
A cutoff low was moving out of the Northern Baja/Southwest Arizona area. Strong south-southwest winds increased across the Lordsburg Playa and created areas of near zero visibility resulting in at least one accident on the interstate.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cutoff low was moving out of the Northern Baja/Southwest Arizona area. Strong south-southwest winds increased across the Lordsburg Playa and created areas of near zero visibility resulting in at least one accident on the interstate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 13, 4:43 AM MST, 6 hours 17 minutes earlier.
Area forecast discussion, Feb 13, 4:43 AM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
443 AM MST Mon Feb 13 2023
...New AVIATION...
.SYNOPSIS...
Issued at 307 AM MST Mon Feb 13 2023
Brisk to windy conditions are expected today through Wednesday as
two systems pass by. Scattered mountain snow and isolated lowland
rain showers into tonight with the first event before drying out
for Tuesday. Much colder air arrives on Wednesday with a strong
cold front and a better chance of snow, including the lowlands.
Temperatures rebound to above normal for the weekend as a quiet
weather pattern returns.
&&
.SHORT TERM...
(Today through Tuesday night)
Issued at 307 AM MST Mon Feb 13 2023
Couple of very active days on tap for the CWA. Currently upper
low is over SoCal while sub-tropical jet with higher level
moisture plume running from southern Baja across west Texas. Most
of this plume should gradually drift east, though some of it will
entrain westward back into the upper low. Models all pretty
similar with solution-moving the upper low to SE Arizona late this
morning and to Arizona/New Mexico line this afternoon and
reaching the Tex/OK Panhandle by daybreak Tuesday. Surface front
should reach the AZ/NM line around noon, pull into El Paso
mid/late afternoon and east of the CWA by around sunset.
Second upper low drops to around the Four Corners by the end of this
period. Strong mid level jet will maintain gusty winds Tuesday and
Tuesday night. A chance of precip again late Tuesday night, mainly
north and west of Hatch.
Weather elements:
Precipitation - though a few light showers are possible this
morning, the main precip should start around noon time west of the
Cont Divide and then spread east through this evening. Exiting upper
low and cold front should end most precip by around midnight
tonight, though a few flurries could linger in the east til daybreak
Tuesday. Snow levels this afternoon will be around 7000-8000 ft
ahead of the cold front and drop to around 5000 ft behind the front.
Snow accumulations expected to be around 2-4 inches Gila/Black Range
and 1-3 inches Sacramento Mtns. Tuesday mostly dry until late night
when a few showers are possible in the north and west. Snow levels
around 5000-6000 ft.
Wind - winds should begin increasing later this morning ahead of the
cold front out of the south at 15-25 mph..strongest Deming west.
Winds turning more west with and behind the front but increasing to
around 25-35 mph with gusts to 50 mph. Winds should diminish some
this evening, though strong gusts could continue along east slopes
of terrain most of the night. Winds increase again Tuesday afternoon
with strong mid level winds (mountains) continuing through Tuesday
night. Some blowing dust possible this afternoon, mainly desert
areas from El Paso Co west. NPW will be a bit complex, but generally
will go Wind Adv most zones this aftn/eve. High Wind Watch for the
higher elevations early Tue morning through Wed morning.
Temperature - Continued above normal temps east ahead of the front
but below normal west behind the front. Temperatures Tuesday 5-10
degrees below normal.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 307 AM MST Mon Feb 13 2023
On Wednesday, a very deep and strong upper low dives out of the
Great Basin and through the Four Corners. A potent Pacific front
accompanies this system, keeping the strong winds going through
the day and into the evening. The pressure gradient will be very
tight along and behind the front, so it will feel much cooler than
the already nippy air temperatures. The front should push through
during the morning hours, so our highs will struggle to get out of
the 40s in most areas except in far west TX. 700mb winds of over
60kts are modeled for Wednesday ahead of the front with a focus
more to the east. The frontal passage will help to mix down some
of those higher speeds, but the colder air should limit our mixing
potential as the day goes on. A High Wind Watch is currently in
place for the mountain zones and NM Bootheel highlands through
Wed afternoon with other zones possibly added in the future. The
watch is expected to be upgraded to a warning by Tuesday.
Elsewhere, widespread Wind Advisories will likely be needed for
Wed. The winds subside overnight as the pressure gradient loosens,
becoming modest from the northwest.
This Wednesday storm looks to have more moisture, dynamics, and
cold air, so there is greater potential for snowfall, including
the lowlands. The Gila Region has the best shot at moderate
accumulations as moisture drops off from west to east. 3-5" are
forecast for now in the Gila and 2-4" in the Sacs, so a Winter
Weather Advisory is a possibility. At this point, the lowlands may
see a few snow showers with better chances at minor accumulations
(1") out west. The rain/snow showers spread across the CWA during
the morning ahead of the front before fizzling out during the
afternoon. Snow levels drop below the desert floor while the
showers dissipate in the lowlands. Other than lingering snow
flurries and blowing snow in the mountains into the evening, we
clear out for the afternoon.
Another cold day for Thursday with highs again in the 40s and
modest north winds. Wed and Thurs night will be quite cold with
some negative readings likely in the mountains and teens in the
lowlands. Wind chills in the single digits are possible around El
Paso Thurs AM. A warming trend starts on Friday as upper ridging
builds in, reaching near normal for Saturday. Mainly clear skies
and light winds are expected to end the week. After that break in
the action, our next potential system moves in next Sunday with a
fetch of subtropical moisture from the southwest. Increased clouds
and the chance of rain showers returns early next week as we stay
warm. This storm is worth monitoring through the week due to the
higher moisture content.
&&
.AVIATION...
(12Z TAFS)
Issued at 442 AM MST Mon Feb 13 2023
VFR conditions with SCT150 SCT-BKN250. West of Las Cruces after
17Z...SCT-BKN120 OVC200 isolated BKN050 -SHRA lowlands and
scattered BKN/OVC030 3-5SM -SHSN above 6000 ft. Las Cruces east
after 20Z...isolated BKN060 -SHRA with isold OVC030 1-3SM -SHSN
above 7000 ft. Conditions improving some after 06Z. Surface winds
increasing south 10-15KT around 18Z and west/southwest 22-27G40KT
from 20Z-00Z. Patchy 3-5SM BLDU, mainly I-10 corridor Arizona
border to El Paso County. After 00Z...BLDU ending and winds
diminishing west 15-20G27KT. Will issue AWW for KELP shortly.
&&
.FIRE WEATHER...
Issued at 307 AM MST Mon Feb 13 2023
Active week ahead with two systems moving through. First system
moves through this afternoon and tonight, with lowland rain showers
and mountain snow. 1-3 inches possible over the mountains. Winds
increasing to 25 to 35 mph with gusts to 50 mph this afternoon and
evening, with strong gusts likely lasting most of the night along
east slopes of terrain. Windy again Tuesday though perhaps a bit
less than today. Then second system moves late Tuesday night and
Wednesday. Snow for the mountains and mostly rain for the lowlands,
though some snow could mix in Wednesday night. Winds again up to 25
to 40 mph, with gusts of 50 mph lowlands and 70 mph mountains
possible. Relatively high RHs will keep critical fire conditions at
bay. thursday through Saturday quiet and then another chance of
showers late Sunday. Temperatures well below normal through Friday,
then warming to above normal Saturday/Sunday.
Min RHs: Lowlands 20-30% through Wednesday, decreasing to 10-20%
Thursday/Friday. Mountains 35-50% through Wednesday, decreasing to
25-35% Thursday/Friday. Vent rates very good-excellent through
Wednesday, then poor-fair Thursday/Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 67 38 59 40 / 40 20 0 10
Sierra Blanca 67 33 58 37 / 30 20 0 0
Las Cruces 64 35 59 36 / 20 20 0 20
Alamogordo 67 36 56 33 / 40 20 0 20
Cloudcroft 45 17 31 20 / 60 60 10 30
Truth or Consequences 59 35 54 35 / 30 20 0 50
Silver City 47 28 46 26 / 50 40 10 80
Deming 59 34 57 33 / 30 20 0 40
Lordsburg 55 33 57 30 / 50 50 10 70
West El Paso Metro 66 38 60 40 / 40 20 0 10
Dell City 70 36 58 36 / 30 20 0 0
Fort Hancock 70 36 64 38 / 30 20 0 0
Loma Linda 64 34 55 35 / 40 20 0 10
Fabens 70 36 61 38 / 30 20 0 0
Santa Teresa 64 36 59 38 / 20 20 0 10
White Sands HQ 66 36 57 40 / 30 20 0 20
Jornada Range 62 35 56 37 / 30 20 0 30
Hatch 62 34 58 35 / 30 20 0 40
Columbus 60 34 59 37 / 20 20 0 30
Orogrande 68 34 59 39 / 40 20 0 20
Mayhill 57 24 44 27 / 50 30 0 20
Mescalero 57 21 43 24 / 60 60 10 40
Timberon 54 19 42 22 / 50 40 0 20
Winston 50 27 44 24 / 40 20 10 60
Hillsboro 56 29 52 29 / 30 20 0 50
Spaceport 60 36 56 34 / 40 20 0 40
Lake Roberts 48 23 43 19 / 70 50 10 80
Hurley 51 27 51 26 / 30 40 0 70
Cliff 52 31 47 19 / 60 50 20 90
Mule Creek 48 27 46 23 / 70 50 20 90
Faywood 53 29 51 28 / 40 30 0 60
Animas 54 31 57 32 / 40 40 0 60
Hachita 57 33 56 33 / 30 30 0 40
Antelope Wells 54 33 55 32 / 30 40 0 30
Cloverdale 45 29 49 31 / 50 60 0 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from noon today to 8 PM MST this evening for
TXZ418-420>424.
Wind Advisory from noon today to 5 AM MST Tuesday for TXZ419.
NM...Wind Advisory from noon today to 8 PM MST this evening for
NMZ402>411-417.
High Wind Watch from late tonight through Wednesday afternoon
for NMZ402-406-408-414>416.
Wind Advisory from noon today to 5 AM MST Tuesday for NMZ412>416.
&&
SHORT TERM...17-Hefner
LONG TERM....39-Aronson
AVIATION...17-HefnerHazardous weather outlook, Feb 13, 4:35 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
435 AM MST Mon Feb 13 2023
NMZ402-403-408-414>416-141145-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
435 AM MST Mon Feb 13 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
Winds of 25 to 35 mph with gusts up to 50 mph possible this
afternoon. Scattered rain/snow showers develop during the day and
last into tonight. Snow accumulations of 1 to 3 inches expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Windy conditions through Wednesday. Another round of snow arrives
by Wednesday with moderate accumulations possible. Conditions
improve later in the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401-404>407-409>413-417-TXZ418>424-141145-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
435 AM MST Mon Feb 13 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Winds of 25 to 35 mph with gusts up to 50 mph possible this
afternoon. A few rain showers possible into the evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Brisk to windy conditions through Wednesday. A few snow showers
are possible Wednesday morning with a strong cold front. Cold
temperatures expected Wednesday and Thursday. Conditions improve
later in the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dust Storm, Central Tularosa Basin
- When
- February 13, 11:00 AM MST to 12:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Department of Highways
Interstate 10 was closed in New Mexico west of Lordsburg due to dust, wind and a car accident around Mile Marker 10.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Utah, February 13 to 15, 20232 injured · $550,000 · 53 kt wind · 7 events
- Winter Storm and Heavy Snow in New Mexico, February 13 to 14, 202361 kt wind · 26 events
- Winter Storm and Winter Weather in Idaho, February 13 to 15, 2023$20,000 · 7 events
- Heavy Snow in Montana, February 13 to 14, 202311 events
- Winter Storm in Montana, February 13 to 14, 202311 events
- Heavy Snow in Oregon, February 13 to 14, 20237 events
- Heavy Snow in Oregon, February 13 to 14, 20237 events
- High Wind in Texas, February 13, 202370 kt wind · 3 events
- Heavy Snow in Washington, February 13 to 14, 20232 events
- Heavy Snow in Oregon, February 13 to 14, 20232 events
- Flooding in Arkansas, February 13 to 28, 20232 events
- Heavy Snow in Washington, February 13 to 14, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075441.